Tennessee, 2009Hail and Damaging Winds in Tennessee, June 22, 2009
June 22, 2009 · NWS MRX · 18 events in 11 counties and zones
A boundary across the area triggered scattered severe thunderstorms across east Tennessee during the the morning hours and again in the afternoon. Damage reports were primarily for damaging thunderstorm winds, but a few hail occurrences were also received.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $86,000
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A boundary across the area triggered scattered severe thunderstorms across east Tennessee during the the morning hours and again in the afternoon. Damage reports were primarily for damaging thunderstorm winds, but a few hail occurrences were also received.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 22, 2:00 AM EST, 3 hours earlier.
Area forecast discussion, Jun 22, 2:00 AM EST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
300 AM EDT MON JUN 22 2009
.SHORT TERM (TODAY AND TONIGHT)...REMAINS OF A STALLED FRONTAL
BOUNDARY CONTINUES TO BE STRETCHED NORTHWEST TO SOUTHEAST ACROSS THE
MRX CWA. WITH THIS...WILL CONTINUE TO SEE CONVECTION DEVELOPING
ALONG IT AND PROVIDE OCCASIONAL SHOWER AND THUNDERSTORM ACTIVITY TO
THE AREA TODAY AND TONIGHT. INITIALLY...MAIN TRACK WILL LIE ACROSS
THE CENTRAL PART OF THE CWA...THEN THROUGH THE DAY THE BOUNDARY MAY
SAG A BIT SOUTHWESTWARD.
.LONG TERM (TUESDAY THROUGH SUNDAY)...HIGH PRESSURE OVER THE CENTRAL
U.S. WILL STRENGTHEN EARLY IN THE EXTENDED...KEEPING THE SOUTHERN
APPALACHIAN REGION IN NORTH TO NORTHWEST FLOW ALOFT. THE STALL
BOUNDARY OVER THE AREA WILL BECOME MORE NORTH TO SOUTH ORIENTED FOR
TUESDAY AND CONTINUE TO CARRY OCCASIONAL CONVECTION THROUGH THE
AREA. THE BOUNDARY WILL SLOWLY DISSIPATE MID WEEK AS THE CENTRAL
U.S. RIDGE CONTINUES TO STRENGTHEN AND EXPAND EAST INTO OUR AREA.
THIS SHOULD SUPPRESS CONVECTION OVER OUR AREA AND LEAD TO GENERALLY
HOT AND DRY CONDITIONS ON WEDNESDAY. WEATHER EXPECTED TO BECOME
UNSETTLED ONCE AGAIN DURING THE LATTER PART OF THE EXTENDED AS THE
STRENGTH OF THE RIDGE DECREASE AND ANOTHER WEAKENING FRONTAL
BOUNDARY DROPS INTO THE AREA.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 94 72 92 70 92 / 30 20 20 10 10
KNOXVILLE AIRPORT, TN 90 70 89 67 88 / 40 30 20 10 10
OAK RIDGE, TN 92 69 91 68 90 / 40 30 20 10 10
TRI CITIES AIRPORT, TN 87 64 88 64 86 / 30 20 20 10 10
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
MJB
Hazardous weather outlook, Jun 22, 4:30 AM EST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
530 AM EDT MON JUN 22 2009
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-231000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
530 AM EDT MON JUN 22 2009 /430 AM CDT MON JUN 22 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL DEVELOP ALONG A NEARLY STATIONARY
FRONTAL BOUNDARY DRAPED ACROSS EAST TENNESSEE. LOCALIZED RAINFALL
AMOUNTS NEAR TWO INCHES ARE POSSIBLE. AN ISOLATED SEVERE STORM IS
POSSIBLE WITH THE MAIN THREAT BEING DAMAGING WINDS.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Jun 22, 2:46 AM EST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
346 AM EDT MON JUN 22 2009
TNZ035-067-220845-
MORGAN-ROANE-
346 AM EDT MON JUN 22 2009
...A STRONG THUNDERSTORM WILL BE AFFECTING MORGAN AND ROANE
COUNTIES...
AT 345 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES WEST OF WARTBURG...MOVING SOUTHEAST AT 25
MPH.
WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.
LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THIS THUNDERSTORM. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON
ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN
17
Thunderstorm Wind, Blount
- When
- June 22, 5:00 AM EST to 5:10 AM EST
- Where
- Blount County, Walland
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Law Enforcement
- Coordinates
- 35.730, -83.820
Law enforcement personnel reported several trees downed by thunderstorm winds in Walland.
Thunderstorm Wind, Blount
- When
- June 22, 5:15 AM EST to 5:25 AM EST
- Where
- Blount County, 1.32 mi ENE of Townsend
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Department of Highways
- Coordinates
- 35.680, -83.750
Highway department personnel reported a few trees downed by thunderstorm winds in Townsend.
Thunderstorm Wind, Campbell
- When
- June 22, 1:00 PM EST to 1:10 PM EST
- Where
- Campbell County, 0.56 mi E of Red Ash
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 36.320, -84.220
Law enforcement personnel reported a few trees downed by thunderstorm winds near Caryville.
Thunderstorm Wind, Polk
- When
- June 22, 1:15 PM EST to 1:25 PM EST
- Where
- Polk County, 1.13 mi E of Benton
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Department of Highways
- Coordinates
- 35.180, -84.650
Highway department personnel reported several trees downed by thunderstorm winds in and around Benton.
Thunderstorm Wind, Polk
- When
- June 22, 1:25 PM EST to 1:35 PM EST
- Where
- Polk County, 3.14 mi ESE of Benton Spgs
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Park/Forest Service
- Coordinates
- 35.130, -84.580
Park service personnel reported one tree downed by thunderstorm winds west of Archville.
Thunderstorm Wind, Anderson
- When
- June 22, 1:30 PM EST to 1:40 PM EST
- Where
- Anderson County, 0.69 mi N of South Clinton
- Measured
- 58 kt (67 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 36.090, -84.130
Law enforcement personnel reported a few trees and powerlines downed by thunderstorm winds countywide. In addition, a home in Claxton was damaged by a falling tree from the wind.
Hail, Knox
- When
- June 22, 1:30 PM EST to 1:32 PM EST
- Where
- Knox County, 0.56 mi W of Glenwood
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 36.030, -84.010
Amateur radio personnel reported thunderstorms produced penny-size hail northwest of Knoxville.
Thunderstorm Wind, Rhea
- When
- June 22, 1:30 PM EST to 1:40 PM EST
- Where
- Rhea County, Dayton
- Measured
- 58 kt (67 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 35.480, -85.020
Law enforcement personnel reported a few trees and powerlines downed by thunderstorm winds in the Dayton area and countywide.
Thunderstorm Wind, Polk
- When
- June 22, 1:40 PM EST to 1:45 PM EST
- Where
- Polk County, 1.13 mi E of Conasauga
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Utility Company
- Coordinates
- 35.000, -84.730
Utility company personnel reported few power lines downed by thunderstorm winds in Conasauga.
Hail, Knox
- When
- June 22, 1:45 PM EST to 1:47 PM EST
- Where
- Knox County, 0.56 mi W of Glenwood
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 36.030, -84.010
Amateur radio personnel reported thunderstorms produced penny-size hail northwest of Knoxville.
Thunderstorm Wind, Roane
- When
- June 22, 1:50 PM EST to 1:52 PM EST
- Where
- Roane County, 0.56 mi W of Harriman
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 35.930, -84.560
Law enforcement personnel reported one tree downed by thunderstorm winds in Harriman.
Thunderstorm Wind, Loudon
- When
- June 22, 2:10 PM EST to 2:20 PM EST
- Where
- Loudon County, Highland Park
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Law Enforcement
- Coordinates
- 35.800, -84.270
Law enforcement personnel reported several trees downed by thunderstorm winds countywide.
Thunderstorm Wind, Blount
- When
- June 22, 2:15 PM EST to 2:20 PM EST
- Where
- Blount County, 1.32 mi ESE of Clover Hill
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 35.710, -84.030
Law enforcement personnel reported two trees downed by thunderstorm winds near Clover Hill.
Thunderstorm Wind, Meigs
- When
- June 22, 2:20 PM EST to 2:30 PM EST
- Where
- Meigs County, 0.56 mi E of Ten Mile
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 35.670, -84.670
Law enforcement personnel reported one tree downed by thunderstorm winds in Ten Mile.
Thunderstorm Wind, Monroe
- When
- June 22, 2:25 PM EST to 2:30 PM EST
- Where
- Monroe County, Sweetwater
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 35.600, -84.470
Law enforcement personnel reported one tree downed by thunderstorm winds in Sweetwater.
Thunderstorm Wind, McMinn
- When
- June 22, 2:30 PM EST to 2:35 PM EST
- Where
- McMinn County, 1.49 mi NNE of Union Chapel
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 35.450, -84.690
Law enforcement personnel reported one tree downed by thunderstorm winds west of Athens.
Thunderstorm Wind, Monroe
- When
- June 22, 2:35 PM EST to 2:40 PM EST
- Where
- Monroe County, 0.56 mi E of Madisonville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 35.520, -84.360
Law enforcement personnel reported one tree downed by thunderstorm winds in Madisonville.
Thunderstorm Wind, Monroe
- When
- June 22, 2:50 PM EST to 2:55 PM EST
- Where
- Monroe County, 0.69 mi N of South Center
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 35.390, -84.270
Law enforcement personnel reported one tree downed by thunderstorm winds northeast of Tellico Plains.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Illinois, June 22 to 25, 20095 deaths · 3 events
- Heat in Illinois, June 22 to 23, 20091 death · 19 events
- Heat in Nebraska, June 22 to 24, 2009$4.0 million · 5 events
- Hail and Damaging Winds in Tennessee, June 22, 20094 injured · $225,000 · 62 kt wind · 17 events
- Hail and Damaging Winds in Georgia, June 22, 2009$729,000 · 1.25 in hail · 22 events
- Coastal Flood in South Carolina, June 22, 2009$395,000 · 34 events
- Flooding in Illinois, June 22 to 24, 2009$750,000 · 3 events
- Damaging Winds in Indiana, June 22, 2009$415,000 · 83 kt wind · 6 events
- Flooding in Iowa, June 22, 2009$500,000 · 2 events
- Damaging Winds and Heavy Rain in Kentucky, June 22, 2009$225,000 · 65 kt wind · 4 events
- Flash Flood in Illinois, June 22, 2009$250,000 · 1 event
- Flood in Iowa, June 22 to 24, 2009$250,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 174131, 174133, 174135, 174136, 174137, 174139, 174140, 174141, 174143, 174144, 174145, 174147, 174148, 174149, 174150, 174151, 174152, 174153.